A growing number of individuals are experiencing severe gallbladder issues, including painful gallstone attacks, while taking popular weight-loss medications such as Mounjaro, Wegovy, and Ozempic. These drugs, known as GLP-1 agonists, have been widely adopted for their efficacy in aiding weight loss but are now linked to a recognized potential side effect: gallstones.
Kat Smith, a 41-year-old nurse from London, described an excruciating gallstone attack that landed her in the hospital, an experience she likened to being worse than childbirth. After nearly two years of positive results with Mounjaro, which helped her lose over six stone, Smith experienced sudden, severe chest pain that radiated through her upper body. Doctors informed her that the gallstones were almost certainly a side effect of the medication.
"I knew there were some side effects of the drug, but no one ever clarified to me that this could happen – or that I could end up in hospital in the worst pain of my life," Smith stated. She is currently awaiting surgery to have her gallbladder removed.
Smith's experience is not isolated. Patient safety information for GLP-1 drugs, including Wegovy (semaglutide), lists gallstones as a "common" side effect, potentially affecting up to one in ten patients. Research suggests this risk extends across the GLP-1 drug class, which also includes Ozempic and Mounjaro.
A 2022 analysis of over 103,000 patients across 76 clinical trials found that individuals taking GLP-1 drugs were 37% more likely to develop gallbladder or bile duct problems compared to those on a placebo. Specifically, they were 27% more likely to develop gallstones and 36% more likely to experience gallbladder inflammation. The likelihood of needing gallbladder removal was 70% higher for GLP-1 users.
The risk appears to be substantially greater when these drugs are used for weight loss at higher doses, according to the analysis. Experts indicate that the issue may be more prevalent than commonly understood.
"It's clear that GLP-1 medications affect gallbladder function and substantially increase the risk of gallstone disease," said Mr. Saqib Rahman, a consultant in general GI and emergency surgery. "As an emergency gastrointestinal surgeon, it's something I now see quite a lot. We have multiple people a week coming in for emergency surgery who have been taking GLP-1s."
This surge in gallbladder complications coincides with a significant increase in gallbladder surgeries. The NHS performed over 80,196 gallbladder operations in 2024-25, marking a 15% increase from the previous year and the highest number in a decade. This figure more than doubles the approximately 39,000 gallbladder removals performed in England in 2000.
Experts suggest two primary reasons for the increased risk. First, rapid weight loss, a common outcome of GLP-1 medications, is a known factor in gallstone formation. "Any type of weight loss – whether by surgery, medication or lifestyle – will increase the risk of gallstones," explained Dr. Naveed Sattar, professor of metabolic medicine. "This is because when you lose weight, you have a lot of cholesterol from fat material that has to go somewhere. And often it goes into and supersaturates the body's bile, which then creates gallstones."
Second, scientists are investigating whether the GLP-1 drugs themselves might affect gallbladder function. A 2018 trial indicated that patients taking liraglutide, a GLP-1 drug used for weight loss, experienced a significantly slower gallbladder contraction response after meals. This delayed emptying could allow bile to stagnate, increasing the likelihood of cholesterol crystallizing into stones.
"GLP-1s help reduce hunger by slowing gastric emptying, and this also affects the gallbladder," Rahman noted. "The absolute risk per patient remains modest, but the very large and growing number of people on these medications means the absolute number of patients presenting with biliary complications is substantial and rising."
Certain patient groups are at higher risk. Factors such as being female, over 40, or having a personal or family history of gallstones can increase susceptibility. Rapid or substantial weight loss further elevates this risk.
Mr. Rahman advised that individuals taking GLP-1 drugs, especially those with risk factors or experiencing rapid weight loss, should be aware of warning signs. These include sudden pain in the upper right or central abdomen, pain radiating to the shoulder or back, persistent nausea or vomiting, fever, chills, or yellowing of the eyes or skin.
Despite these risks, medical professionals emphasize that the benefits of GLP-1 drugs for eligible patients are significant. "In my perspective, these are very good drugs," Rahman said. "But patients need to know their side effects." Professor Sattar added that informed consent is crucial, as most eligible patients would likely still choose to take these medications if fully aware of the potential risks.
A spokesperson for Eli Lilly, the maker of Mounjaro, stated that patient safety is their top priority and that they actively monitor and report safety information. Novo Nordisk, the manufacturer of Wegovy and Ozempic, noted that acute gallstone disease is listed as a "common" potential adverse reaction for Wegovy.